+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Compounded ointment results in severe toxicity in a pediatric patient



Compounded ointment results in severe toxicity in a pediatric patient



Pediatric Emergency Care 29(11): 1220-1222



Dermal drug delivery is becoming more common, as evidenced by the increased numbers of compounding pharmacies preparing topical products for chronic pain management. Consumers may not appreciate the potency or dangers associated with some of the drugs in these preparations. Pediatric patients are especially at risk for significant toxicity with accidental exposures. We report a case of severe toxicity in an 18-month-old boy from exposure to his father's compounded pain ointment. An 18-month-old previously healthy child had an ointment applied topically to a diaper rash by his mother, consisting of a single pump of a prescription ointment that her husband received from a compounding pharmacy for neck pain. Approximately 20 minutes later, when the child had been put down for a nap, he had gasping respiration but was otherwise unresponsive. Emergency medical services was called, and the child was unresponsive. In the ED, vital signs were pulse of 57 beats/min, blood pressure 74/35 mm Hg, respiratory rate 21 breaths/min, and O2 saturation 98% on a nonrebreather. Fingerstick glucose was 105 mg/dL. In the ED, physical examination was significant for unresponsiveness, pinpoint pupils, and hyporeflexia. The patient's mental status continued to deteriorate with depressed respirations, and he was intubated. Laboratory results were noncontributory. Electrocardiogram revealed only sinus bradycardia. The patient was transported to a pediatric intensive care unit. He did well over the next several hours with supportive care and had return to normal vital signs over the following 12 hours. He was extubated the following morning without problems. Blood taken at the time of ED presentation had a serum clonidine level of 9.2 ng/mL (reference range, 0.5-4.5 ng/mL) and a norketamine level of 41 ng/mL (reporting limit, >20 ng/mL). Dermal absorption of drugs leading to significant toxicity in children is well known. Our patient had toxicity from a topical pain medication compounded with several potent drugs known to cause central nervous system depression. There has been an increase in the use of this drug delivery system for management of chronic painful conditions. The popularity and attractiveness of such preparations may be the perception that they are somehow safer and more natural than taking pills. This perception and the fact that these are not dispensed in child-proof containers and are often mailed to the patients without pharmacist counseling can lead to increased inadvertent exposures in the pediatric population.

Please choose payment method:






(PDF emailed within 0-6 h: $19.90)

Accession: 052269292

Download citation: RISBibTeXText

PMID: 24196095

DOI: 10.1097/pec.0b013e3182aa4748


Related references

Severe toxicity due to 4-aminopyridine ingestion in a pediatric patient. Journal of Toxicology Clinical Toxicology 38(5): 575-576, 2000

Severe central nervous system and cardiovascular toxicity in a pediatric patient after ingestion of an over-the-counter local anesthetic. Pediatric Emergency Care 25(10): 670-673, 2009

Quality of extemporaneously compounded nitroglycerin ointment. Diseases of the Colon and Rectum 50(4): 509-516, 2007

Efficacy and safety of tacrolimus ointment in pediatric Patients with moderate to severe atopic dermatitis. Journal of the Medical Association of Thailand 89(11): 1915-1922, 2006

Preparation and duration of activity of trypsin compounded in an ointment base. Stanford Medical Bulletin 10(4): 289-292, 1952

Clobetasol propionate ointment 0.05% versus diflorasone diacetate ointment 0.05% in moderate to severe psoriasis. International Journal of Dermatology 29(10): 729-730, 1990

Toxicological studies of bleomycin ointment. Acute toxicity of belomycin ointment orally administered into mice, rats and dogs. Japanese Journal of Antibiotics 28(1): 1-2, 1975

Diflorasone diacetate ointment 0.05% versus betamethasone dipropionate ointment 0.05% in moderate-severe plaque-type psoriasis. Dermatology 186(2): 129-132, 1993

Experimental toxicity studies on fluocortin butylester in the forms of pure active principle, ointment, fatty ointment and cream in animals. Arzneimittel-Forschung 27(11a): 2217-2221, 1977

Pharmacokinetics of tacrolimus following topical application of tacrolimus ointment in adult and pediatric patients with moderate to severe atopic dermatitis. Journal of Drugs in Dermatology 6(2): 185-193, 2007

Topically applied tacrolimus ointment in pediatric atopic dermatitis patients Results of a large open-label study. Journal of Allergy & Clinical Immunology 109(1 Suppl.): S160, 2002

Efficacy of tacrolimus 0.03% ointment as second-line treatment for children with moderate-to-severe atopic dermatitis: evidence from a randomized, double-blind non-inferiority trial vs. fluticasone 0.005% ointment. Pediatric Allergy and Immunology 21(2 Pt 1): 321-329, 2010

Comparison of topical tacrolimus 0.1 % in pectin ointment with clobetasol 0.5% ointment in adults with moderate to severe desquamative gingivitis: A 4-week, randomized, double-blind clinical trial. Clinical Therapeutics 28(9): 1296-1302, 2006

Comparison of topical tacrolimus 0.1 % in pectin ointment with clobetasol 0.5% ointment in adults with moderate to severe desquamative gingivitis: a 4-week, randomized, double-blind clinical trial. Clinical Therapeutics 29(2): 385; Author Reply 386, 2007

Treatment with twice-weekly tacrolimus ointment in patients with moderate to severe atopic dermatitis: results from two randomized, multicentre, comparative studies. Journal of Dermatological Treatment 21(1): 34-44, 2010